Does this go on forever? I have had thick constant post nasal drip for weeks now. This is dreadful. It sits in the back of my throat and won't move. I'm a singer and now can't perform.In the past I've had thin secretions and only when I have been sick or exhausted. I was a smoker for many years but quit 8 years ago but had a "slip" for about two months from extreme stress and started again. I never hydrated myself much at all with water. I went to an ENT... I've been drinking 64 oz of water. Humidifier on constantly.1600 mg of Guiafensen... and a steroid pack which I start my second day on and I don't see any improvement. I hoped the steroid would really help. I took a couple inhalations of Flonase and it stuffed me up so much I'm afraid to use it again. I don't know whether to take an antihistamine as I know it thickens but I need to stop the drip. My ENT told me not to take it.
My questions are: How long for the oral steroid to help... or won't it?
Does the stuffiness from the Flonase go away & should I use it?
Should I take antihistamines and Decongestants?
Also... I ordered the nasal irrigator... does it really make a difference or is it just a "small help" with PND? One thing my doctor said that made me question him was when asked if smoking could have alot to do with this he said no. I thought that it could be a major factor.
One really important question I had (I know I have a lot) was that I read that the damage done to the cilia (sp?) is really damaged by smoking and that it is irreversible. I hope not.
Postnasal drip is drainage from the nose and sinuses dripping down the back of the throat. There could be several reasons for this drainage. One reason is an allergy. A second reason is a non-allergic, non-infectious inflammation in the sinuses that can linger after a cold. A third reason is chronic sinusitis. Postnasal drip can effect your voice, especially your singing voice, as a result of irritation of the throat and vocal cords. You may experience the postnasal drip as a constant feeling of mucus at the back of your throat. Typically this is worse at night when you lay down to sleep. Generally this irritation feels the worst when you wake up and gets better as the day goes on. The mucus may "sit" there, especially when it is thick.
The fat content in dairy products can thicken mucus. Generally eating dairy products with less fat content is helpful. Drinking plenty of water will help to thin the mucus so that it moves more easily. As long as you are not on a fluid restriction you should be drinking 6 to 8 8-ounce glasses of non-caffeine non-alcoholic fluid daily. So drinking 64 ounces of water each day is great! Clearing your throat can irritate your vocal cords and effect your voice. When you feel the need to clear your throat sip some water to clear the mucus.
An antihistamine can dry up the postnasal drip. However, as you have noted, it may make the mucus thicker and more difficult to move. So it would be best to follow the recommendation from your ENT to avoid antihistamines. A decongestant like Sudafed
Time to see a GOOD allergist to help you. Your doc has to help you figure out WHY you have the post nasal drip--what triggers you. This can often been done by testing--blood test (RAST) or skin testing. Once you know what you're sensitive to, you can try reducing your exposure to these "triggers" and reduce your post nasal drip.
The allergist will help you develop a plan that will help get your allergies udner control as well--avoidance and medication and even possibly allergy shots.
Here's a page with info about nasal saline wash--it REALLY helps many folks:
Here are other sites you may also find useful:
Good luck--hope this helps.
For me, I have tried all the antihistimines & decongestants & found that the ONE that works for me is Zyrtec. Others have found different ones and/or combos work for them. I also find that Flonase nasal steroid works great for me as well. The nasal wash helps when I need it, but I don't use it daily though some folks do & find it extremely helpful.
Something you said triggered a thought. You may not have PND at all and maybe have LPR (Reflux of the Larynx). This is common with singers. Go on google and search LPR reflux. Your symptoms sound very similar. Did your ENT do a scope??
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.